Michigan, 2011Lake-Effect Snow and Winter Weather in Michigan, January 22 to 23, 2011
January 22 to 23, 2011 · NWS MQT · 5 events in 5 counties and zones
Another clipper low pressure system moved across the Upper Great Lakes generating moderate to heavy lake effect snow showers in its wake from the 22nd into the 23rd.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another clipper low pressure system moved across the Upper Great Lakes generating moderate to heavy lake effect snow showers in its wake from the 22nd into the 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 22, 6:14 AM EST, 5 hours 46 minutes earlier.
Area forecast discussion, Jan 22, 6:14 AM EST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
614 AM EST SAT JAN 22 2011
.DISCUSSION...
POTENTIAL FOR MODERATE TO HEAVY LK EFFECT SNOW AND BLOWING SNOW ARE
MAIN CONCERNS TODAY INTO TONIGHT.
LIGHT WINDS AND THE DEVELOPMENT OF LAND BREEZES HAVE RESULTED IN
MESOLOW FORMATION AND MID-LAKE LES CONVERGENCE BANDS THIS MORNING
OVER LAKE SUPERIOR AS NOTED ON RADAR LOOP. IR SATELLITE IMAGERY
ALREADY SHOWING SIGNS OF THIS MID-LAKE CONVERGENCE BAND SAGGING
SOUTH TOWARD THE TIP OF THE KEWEENAW PENINSULA.
TODAY INTO TONIGHT...CLIPPER SHORTWAVE IS MOVING ACROSS THE UPPER
GREAT LAKES EARLY THIS MORNING AS NOTED ON WATER VAPOR IMAGERY. THIS
SHORTWAVE WILL PROPEL SFC LOW OVER WRN UPPER MI EAST OF UPPER MI
LATER THIS MORNING. WITH THE PASSAGE OF A TROUGH IN WAKE OF THE SFC
LOW AND THE DEVELOPMENT OF A CONVERGENT CYCLONIC NRLY FLOW...LOOK
FOR MODERATE TO HEAVY LES BANDS TO MOVE ONSHORE LATER THIS MORNING
IN THE WRN COUNTIES AND THIS AFTERNOON OVER NCNTRL COUNTIES. DEEP
OVER-WATER INSTABILITY WITH 850 MB TEMPS LOWERING TO AROUND -25C AND
FAVORABLE DENDRITIC SNOW GROWTH TEMPS WITHIN THE FIRST 3KFT OFF THE
SFC SHOULD ENHANCE SNOWFALL AMOUNTS LATE THIS MORNING INTO TONIGHT.
USING A BLEND OF THE NAM AND WRF-ARW MODEL QPF ALONG WITH A
SNOW/WATER RATIO AOA 25/1 LOOK FOR SNOWFALL AMOUNTS OF 4 TO 9 INCHES
TODAY INTO TONIGHT OVER MAINLY THE HIGHER TERRAIN NORTH WIND SNOW
BELTS. BEST LOW-LVL CONVERGENCE AND LINGERING DEEP MOISTURE SHOULD
FAVOR THE HIGHER TERRAIN OF MQT COUNTY FOR THE HEAVIEST SNOWFALL SO
HAVE ISSUED A LES WARNING FOR MQT COUNTY THIS AFTERNOON THROUGH
TONIGHT. GOGEBIC...ONTONAGON...HOUGHTON AND KEWEENAW AND BARAGA
COUNTIES WILL SEE TOTAL SNOW AMOUNTS OF 4 TO 8 INCHES BUT DRIER AIR
AND LOWERING INVERSIONS LATE TONIGHT WILL TEND TO DIMINISH LES OVER
THESE COUNTIES QUICKER SO HAVE OPTED FOR LES ADVISORIES OVER THESE
COUNTIES FROM LATE THIS MORNING UNTIL 06Z TONIGHT. LATER ONSET OF
NRLY WINDS OVER ALGER COUNTY WILL DELAY HEAVIER SNOW THERE UNTIL
LATE THIS AFTERNOON AND TONIGHT. WENT WITH AN LES ADVISORY FOR 3 TO
7 INCHES OVER ALGER COUNTY WITH THE HEAVIEST AMOUNTS WEST OF
MUNISING.
GIVEN COLD AIRMASS FAVORED THE LOW END OF MOS GUIDANCE FOR MAX TEMPS
TODAY...GENERALLY SINGLE DIGIT HIGHS EXCEPT FOR LOW DOUBLE DIGIT
READINGS NEAR SLIGHTLY WARMER INFLUENCE OF THE GREAT LAKES. PARTIAL
CLEARING LATE TONIGHT IN THE WEST AND FAR EAST COULD ALLOW MIN TEMPS
TO PLUMMET INTO DOUBLE DIGITS BLO ZERO NEAR THE WI BDR AND IN LUCE
COUNTY.
SUNDAY...ANY LINGERING SNOW OVER THE NCNTRL COUNTIES WILL TAPER OFF
QUICKLY IN THE MORNING AS WINDS BACK SRLY AHEAD OF NEXT CLIPPER
SYSTEM DIVING DOWN FROM SCNTRL CANADA.
SUNDAY NIGHT...SRLY FLOW AND 850 MB TEMPS OF -15 TO -17C SHOULD
RESULT IN 2-4 INCHES OF LES DOWNWIND OF LAKE MI IN SCHOOLCRAFT AND
PORTIONS OF DELTA AND ALGER COUNTIES.
MONDAY...MID-LVL TROUGH MOVING IN FROM THE WEST WILL BRING A BETTER
CHC FOR WIDESPREAD LIGHT SNOW ACROSS THE FCST AREA...BUT THE HIGHER
(LIKELY) POPS WILL STILL BE OVER THE ERN COUNTIES FOR SRLY FLOW LES
OFF LAKE MI.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
KCMX...A STEADY LIGHT SNOW IS EXPECTED THROUGH LATE TONIGHT...BUT
CONDITIONS SHOULD BE MAINLY MVFR. HEAVY LK EFFECT SNOW POSSIBLE LATE
SATURDAY MORNING...BUT SPECIFICS ARE UNCERTAIN. FOR NOW...WENT WITH
IFR VSBY/MVFR CIGS FOR SATURDAY MORNING...BASED HIGHLY ON LK EFFECT
SNOW CLIMATOLOGY. WENT WITH LOWER CONDITIONS IN THE AFTERNOON WITH
BLOWING SNOW THROUGH THE EVENING...BEFORE WINDS DIE DOWN ENOUGH TO
RETURN TO MVFR BY LATE EVENING.
KSAW...EXPECT A STEADY LIGHT SNOW TO ARRIVE SOON AS TROUGH MOVES IN
FM WEST. CONDITIONS SHOULD MAINLY BE VFR THOUGH INTO SATURDAY
MORNING. HEAVY LK EFFECT POSSIBLE FOR SATURDAY AFTN...AND BROUGHT
CONDITIONS DOWN TO LIFR/VLIFR WITH BLSN SNOW BY LATE
AFTERNOON...THEN AS WINDS DIE DOWN BY LATE EVENING...CONDITIONS
SHOULD IMPROVE AGAIN TO MVFR.
&&
.MARINE /FOR 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
A LOW PRESSURE SYSTEM CURRENTLY OVER LAKE SUPERIOR WILL MOVE TO THE
LOWER GREAT LAKES BY SUNDAY MORNING...WHILE HIGH PRESSURE BUILDS IN
FROM THE WEST. HIGH PRESSURE WILL BE SHORT LIVED AS A LOW PRESSURE
SYSTEM MOVE FROM MN ON MONDAY MORNING TO THE OHIO VALLEY BY TUESDAY
EVENING.
AS A RESULT OF THE LOW PRESSURE SYSTEM MOVING OVER LAKE SUPERIOR
TODAY...THERE COULD BE A FEW GALE FORCE GUSTS TO 35 KNOTS PRIMARILY
OVER WESTERN LAKE SUPERIOR.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY FROM 11 AM THIS MORNING TO 1 AM EST
SUNDAY FOR MIZ003-004.
LAKE EFFECT SNOW ADVISORY UNTIL 1 AM EST SUNDAY FOR MIZ001.
LAKE EFFECT SNOW ADVISORY FROM 10 AM EST /9 AM CST/ THIS MORNING
TO 1 AM EST /MIDNIGHT CST/ SUNDAY FOR MIZ002-009.
LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 7 AM EST SUNDAY FOR
MIZ005.
LAKE EFFECT SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 7 AM EST
SUNDAY FOR MIZ006.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 1 AM EST /MIDNIGHT CST/
SUNDAY FOR LSZ162-263>267.
LAKE MICHIGAN...
NONE.
&&
DISCUSSION...VOSS
AVIATION...07
MARINE...TITUSHazardous weather outlook, Jan 22, 6:20 AM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
620 AM EST SAT JAN 22 2011
MIZ001>007-009>014-084-085-231300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
620 AM EST SAT JAN 22 2011 /520 AM CST SAT JAN 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY LAKE EFFECT SNOW AND BLOWING SNOW IS EXPECTED
TODAY INTO TONIGHT FOR PORTIONS OF WEST AND NORTH CENTRAL UPPER
MICHIGAN.
SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
2 TO 4 INCHES OF LAKE EFFECT SNOW IS POSSIBLE EAST OF A LINE FROM
GARDEN CORNERS TO SHINGLETON SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.
LSZ162-240>251-263>267-231300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
620 AM EST SAT JAN 22 2011 /520 AM CST SAT JAN 22 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
HEAVY FREEZING SPRAY IS EXPECTED ACROSS MUCH OF LAKE SUPERIOR
TODAY INTO TONIGHT. GALE FORCE GUSTS ARE POSSIBLE FOR PORTIONS OF
WESTERN LAKE SUPERIOR THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-231300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
620 AM EST SAT JAN 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
VOSS
In the hours before
Special weather statement, Jan 22, 8:35 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
835 AM EST SAT JAN 22 2011
MIZ001-221500-
KEWEENAW-
INCLUDING THE CITY OF...COPPER HARBOR
835 AM EST SAT JAN 22 2011
...VERY HEAVY SNOW OVER KEWEENAW COUNTY...
AT 830 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND
OF VERY HEAVY SNOW BEGINNING TO AFFECT FAR NORTHERN KEWEENAW COUNTY
NEAR COPPER HARBOR. THE BAND OF SNOW WILL DRIFT SOUTH OVER THE REST
OF THE COUNTY THROUGH 10 AM. EXPECT NEAR ZERO VISIBILITY WITHIN THE
HEAVIER SNOW SHOWERS. SNOW AMOUNTS BETWEEN 830 AM AND 10 AM COULD
REACH 3 INCHES IN SOME LOCATIONS. IF YOU MUST TRAVEL THIS MORNING...
USE CAUTION.
JLA
Local storm report, Jan 22, 11:07 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1107 AM EST SAT JAN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 8 WSW ONTONAGON 46.82N 89.47W
01/22/2011 M2.0 INCH ONTONAGON MI CO-OP OBSERVER
24HR SNOWFALL
0700 AM SNOW 10 S GRAND MARAIS 46.53N 85.98W
01/22/2011 M2.4 INCH ALGER MI CO-OP OBSERVER
24HR SNOWFALL
&&
PETROLocal storm report, Jan 22, 11:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1109 AM EST SAT JAN 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 4 N PIKE LAKE 46.69N 85.42W
01/22/2011 M3.0 INCH LUCE MI CO-OP OBSERVER
24HR SNOWFALL
&&
PETROLake-Effect Snow, Baraga
- When
- January 22, 12:00 PM EST to 8:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
A spotter near Baraga estimated 8.5 inches of lake effect snow in only 8 hours. There was also a public report of very heavy snow in L'anse where an estimated five inches of snow fell in a two-hour period between noon and 2 pm EST.
Winter Weather, Keweenaw
- When
- January 22, 12:00 PM EST to 5:00 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Mohawk reported greater than inch per-hour snowfall rates at times on the afternoon of the 22nd.
Winter Weather, Ontonagon
- When
- January 22, 12:30 PM EST to 7:30 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Spotters in Ontonagon and Silver City reported one inch per-hour snowfall rates on the afternoon of the 22nd with measured snowfall totals of three to five inches.
Winter Weather, Gogebic
- When
- January 22, 2:00 PM CST to January 23, 6:30 PM CST
- Where
- Gogebic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Three to four inches of moderate to heavy snow fell in the Ironwood area between 2 pm and 630 pm CST on the 22nd.
Lake-Effect Snow, Marquette
- When
- January 22, 4:00 PM EST to January 23, 9:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
A spotter near Harvey estimated four inches of very heavy lake effect snow between 430 pm and 630 pm on the 22nd. A spotter near Carlshend measured seven inches of snow in less than 12 hours.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Guam, January 22, 20112 deaths · 1 event
- Blizzard in Alaska, January 22 to 24, 20111 death · 2 events
- Winter Storm and Cold in Nebraska, January 22 to 23, 201125 events
- Dense Fog in Florida, January 22, 20112 injured · 1 event
- Wildfire in Georgia, January 22 to 23, 2011$16,000 · 1 event
- Blizzard and Winter Storm in Montana, January 22 to 23, 20118 events
- Lake-Effect Snow and Winter Weather in Michigan, January 22, 20117 events
- Heavy Snow in North Carolina, January 22, 20116 events
- Winter Storm in Missouri, January 22 to 23, 20115 events
- High Wind in Montana, January 22 to 23, 201154 kt wind · 5 events
- Heavy Snow in Wyoming, January 22, 20114 events
- Frost and Freeze in Texas, January 22, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278849, 278853, 278852, 278851, 278850.